Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 23, 2009, 4:41 PM EDT for Lake County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2009, 4:41 PM EDT (20:41 UTC)
- Expired
- May 23, 2009, 5:11 PM EDT
- In force
- 30 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Lake County, FL
The radar
The Tampa radar (KTBW), 93 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2198 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 232041
SVRMLB
FLC069-232145-
/O.NEW.KMLB.SV.W.0023.090523T2041Z-090523T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
441 PM EDT SAT MAY 23 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAKE COUNTY IN FLORIDA
* UNTIL 545 PM EDT.
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN POLK
COUNTY...OR 17 MILES NORTHWEST OF AUBURNDALE...AND MOVING NORTH AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2850 8196 2850 8195 2849 8182 2835 8185
2834 8186 2834 8195 2834 8196
TIME...MOT...LOC 2041Z 181DEG 7KT 2830 8191
$$
KELLY1 follow-up statement
000
WWUS52 KMLB 232111
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
511 PM EDT SAT MAY 23 2009
FLC069-232120-
/O.CAN.KMLB.SV.W.0023.000000T0000Z-090523T2145Z/
LAKE-
511 PM EDT SAT MAY 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN
CANCELLED. HOWEVER...HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND
FREQUENT DANGEROUS LIGHTNING STRIKES WILL BE POSSIBLE ACROSS WESTERN
LAKE COUNTY THROUGH 530 PM.
LAT...LON 2850 8196 2850 8195 2849 8182 2835 8185
2834 8186 2834 8195 2834 8196
TIME...MOT...LOC 2110Z 181DEG 7KT 2836 8191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 23, 2:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SAT MAY 23 2009
.DISCUSSION...
...ABOVE NORMAL RAIN CHANCES CONTINUING INTO NEXT WEEK...
CURRENT-TONIGHT...LOW PRESSURE OVER THE LA/MS/AL REGION WILL
CONTINUE TO DRIFT NORTHWEST INLAND OVERNIGHT. WILL MAINTAIN MOIST
EAST-SOUTHEAST FLOW ACROSS THE FLORIDA PENINSULA THROUGH TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND MOVE NORTH/NORTHWEST ACROSS EAST CENTRAL FLORIDA. MAIN
THREATS CONTINUE TO BE LOCALLY HEAVY RAINFALL - FLOODING THREAT /
DANGEROUS CLOUD TO GROUND LIGHTNING / POTENTIAL FOR SMALL HAIL AND
GUSTY WINDS WITH POSSIBLE ROTATION FROM A FEW STRONGER CELLS THIS
AFTERNOON. WILL KEEP SCATTERED CHANCES FOR PRECIPITATION IN THE
FORECAST THIS EVENING AND OVERNIGHT DUE TO THE MOIST AIR MASS IN
PLACE. LOWS IN THE UPPER 60S TO LOWER 70S.
SUN...WILL SEE SOME WIDELY SCATTERED CONVECTION AROUND DURING THE
MORNING HOURS WITH SHOWERS/STORMS BECOMING LIKELY IN THE AFTERNOON
AS THE ATMOSPHERE DESTABILIZES AND A CONTINUED MOIST AIR MASS
REMAINING IN PLACE. HIGHS IN THE LOWER TO MIDDLE 80S.
MON-SAT...IN SHORT...THIS LOOKS LIKE A WET PERIOD (THOUGH NOT AS
WET AS THE ONE WE HAVE BEEN ENDURING THIS WEEK). THE MODELS SHOW
TROUGH ALOFT OVER THE GULF/FLORIDA WITH HIGH PRECIPITABLE WATER
VALUES CONTINUING. THE PATTERN OF CONVECTION SHOULD SHIFT TO
DIURNAL IN NATURE...FAVORING AFTERNOONS AND EVENINGS.
SURFACE LOW PRESSURE IS FORECAST TO BE IN THE VICINITY OF THE
ARKANSAS ON MON WITH A DEEP LAYER...MOIST SOUTHERLY FLOW. THE NAM
SHOWS A SURFACE LOW MOVING SLOWLY NORTHEAST AWAY FROM THE COASTAL
WATERS BUT THIS LOOKS OVERDONE COMPARED TO THE GFS AND THEREFORE
DO NOT FAVOR THAT SOLUTION NOR ITS 40-50 PERCENT POPS. EXPECT
SCATTERED TO NUMEROUS SHOWERS AND STORMS...MAINLY IN THE AFTERNOON
AND EVENING. THOSE WITH OUTDOOR PLANS ON MEMORIAL DAY SHOULD
REMEMBER LIGHTNING SAFETY RULES.
THE STEERING FLOW IS FORECAST TO BECOME MORE SOUTHWEST ON TUE AND
CONTINUE THROUGH LATE WEEK. HIGH MOISTURE VALUES AND DESTABILIZATION
DUE TO TROUGH ALOFT SHOULD CONTINUE ABOVE NORMAL RAIN CHANCES.
&&
.AVIATION...NMRS SHRA/SCT TSRA COVERAGE THIS AFTN...ESPECIALLY
INTERIOR WITH MOST SITES EXPECTED TO EXPERIENCE OCNL IFR/LIFR
CONDITIONS...TIL 20Z ALONG THE COAST...AND BTWN 23/18Z AND 23/22Z
OVER THE INTERIOR. SHRA/TSRA ACTIVITY TO DIMINISH AFT 23/22Z...BCMG
SCT BY 24/02Z.
&&
.MARINE...TONIGHT-SUN...SE FLOW TO CONTINUE AROUND 15 KTS AWAY FROM
THE COAST WITH SEAS 6-8 FT AWAY FROM THE COAST OVERNIGHT. A MODERATE
SWELL CONTINUES TO IMPACT ECFL WATERS WITH A SLOW DIMINISHING TREND
INTO SUN. WIND GUSTS FROM HEAVIER CELLS COULD EXCEED 35 KTS WITH
SEAS LOCALLY HIGHER INVOF CONVECTION. WILL EXTEND THE SCA FOR SEAS
OFFSHORE UNTIL 08Z (4AM) SUN WITH CAUTIONARY STATEMENTS IN PLACE
NEAR SHORE.
MON...WITH RESPECT TO WINDS/SEAS...THERE WILL BE A SIGNIFICANT
IMPROVEMENT. I WOULD BE TEMPTED TO SUGGEST THAT THIS MIGHT BE THE
ONE DECENT DAY THAT BOATERS COULD SALVAGE FOR THE HOLIDAY WEEKEND...
BUT AN UPPER TROUGH WILL LIKELY HELP TO SPARK CONSIDERABLE
SHOWERS/STORMS OVER THE WATERS...ESPECIALLY IN THE MORNING. SOME
AFTERNOON STORMS THAT DEVELOP OVER LAND MAY EVEN PUSH BACK TO THE
COAST.
TUE-THU...NO WIND/SEA PROBLEMS ARE ANTICIPATED AS WINDS VEER TO THE
SOUTHWEST. THE MAIN BOATING CONCERNS SHOULD TURN TO OFFSHORE MOVING
THUNDERSTORMS DURING THE AFTERNOON/EVENING.
&&
.HYDROLOGY...DEEP S/SERLY FLOW CONTINUES TO PULL TROPICAL MOISTURE
ACROSS FL. BASIN AVG QPF VALUES THRU 24HRS WILL BE BLO 1.0...BUT
LCL RAINFALL IN EXCESS OF 3 WILL BE POSSIBLE IN TRAINING RAIN
BANDS. WHILE THE HEAVY RAIN THREAT WILL BE DECREASING AS THE STORM
SYSTEM OVER THE GOMEX DRIFTS AWAY FROM THE STATE...ANY ADDITIONAL
RAINFALL WILL AGGRAVATE ONGOING FLOODING PROBLEMS. THE AREAL FLOOD
WARNING FOR VOLUSIA COUNTY REMAINS IN EFFECT UNTIL 10 AM SUNDAY AS
ADDITIONAL SHRAS/TSRAS DEVELOP OVER THE ATLC AND TRACK UP THE E FL
COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 83 70 84 / 30 60 30 60
MCO 69 86 70 86 / 30 60 30 60
MLB 72 85 71 84 / 40 60 30 60
VRB 72 85 70 85 / 40 60 30 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT SUNDAY
FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODYHazardous weather outlook, May 23, 9:30 AM EDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 930 AM EDT SAT MAY 23 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-232200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 930 AM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A LOW THREAT FOR SEVERE THUNDERSTORMS AND BRIEF TORNADOES WILL CONTINUE TODAY. DEEP MOISTURE CIRCULATING AROUND A LOW PRESSURE AREA CENTERED OVER THE NORTHERN GULF OF MEXICO WILL ALLOW NUMEROUS SHOWERS AND SCATTERED STORMS TO DEVELOP...WITH A FEW BECOMING STRONG DUE TO THE PRESENCE OF HIGH SURFACE MOISTURE AND COOL TEMPERATURES ALOFT. SOME OF THE MORE INTENSE STORMS MAY ACQUIRE ROTATION AS THEY APPROACH THE COAST AND COULD PRODUCE A FUNNEL CLOUD OR BRIEF TORNADO TOUCHDOWN. ...FLOOD IMPACT... FLOODING WILL CONTINUE ACROSS MANY PARTS OF VOLUSIA COUNTY AS WIDESPREAD SHOWERS AND THUNDERSTORMS GENERATE ADDITIONAL HEAVY RAIN OVER FLOODED AREAS. THE FLOOD THREAT REMAINS HIGH FOR VOLUSIA AND NORTH LAKE COUNTY. AN AREAL FLOOD WARNING WILL CONTINUE FOR VOLUSIA COUNTY THROUGH 10:00 AM SUNDAY MORNING. ...RIP CURRENT IMPACT... A MODERATE SWELL WILL CONTINUE TO IMPACT THE FLORIDA ATLANTIC COAST TODAY...ELEVATING THE RIP CURRENT RISK. THE THREAT WILL BE HIGHEST THROUGH 1:30 PM DURING THE OUTGOING TIDE. BEACHGOERS ARE URGED CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS AND TO SWIM ONLY WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS OVER THE MARINE AREAS MAY PRODUCE LOCAL WIND GUSTS ABOVE 35 KNOTS. ...WATERSPOUT IMPACT... MARINE THUNDERSTORMS MAY PRODUCE WATERSPOUTS OVER THE ATLANTIC AND THE INTRACOASTAL WATERWAY AS THEY MOVE ONSHORE. ...WIND AND SEA IMPACT... SEAS WILL RANGE FROM 4 TO 6 FEET NEARSHORE...AND 7-10 FEET OFFSHORE...BUT WILL SLOWLY DECREASE TODAY AS WINDS DIMINISH AND SHIFT TO THE SOUTHEAST. A SMALL CRAFT ADVISORY FOR SEAS REMAINS IN EFFECT FOR OFFSHORE WATERS WITH CAUTIONARY STATEMENTS THROUGH THIS AFTERNOON NEAR SHORE FOR THE EAST CENTRAL FLORIDA ATLANTIC WATERS. ...RIVER FLOOD IMPACT... SUBSTANTIAL RAINS HAVE FALLEN OVER THE SAINT JOHNS RIVER BASIN THIS PAST WEEK. CURRENT AND PROJECTED RIVER STAGES AT LAKE HARNEY... SANFORD...AND DELAND ARE NOT YET A CONCERN. HOWEVER...THE AMOUNT OF RAIN AS WELL AS THE WINDS AND SWELLS INHIBITING RIVER DISCHARGE...THE STAGE NEAR ASTOR WILL CONTINUE TO RISE SLOWLY AND MAY PRODUCE MINOR FLOODING. PLEASE SEE THE LATEST RIVER FORECAST AT ASTOR FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WINDS WILL WEAKEN THROUGH THE WEEKEND AS THE LOW MOVES UP THE MISSISSIPPI RIVER VALLEY. THE AREA WILL GRADUALLY TRANSITION INTO A MORE TRADITIONAL SUMMERTIME PATTERN WITH SCATTERED AFTERNOON THUNDERSTORMS...THOUGH CHANCES WILL REMAIN WELL ABOVE AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/SEDLOCK
In the hours before
Special weather statement, May 23, 1:36 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 136 PM EDT SAT MAY 23 2009 FLZ144-231815- SOUTHERN LAKE COUNTY- 136 PM EDT SAT MAY 23 2009 ...STRONG THUNDERSTORM AFFECTING SOUTHWESTERN LAKE COUNTY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER GROVELAND...MOVING NORTH AT 5 MPH. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. THIS STORM HAS RECENTLY SHOWN SOME WEAK ROTATION AND A FUNNEL CLOUD CANNOT BE RULED OUT. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. SEDLOCK
Special weather statement, May 23, 4:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 434 PM EDT SAT MAY 23 2009 FLZ144-232115- SOUTHERN LAKE COUNTY- 434 PM EDT SAT MAY 23 2009 ...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN LAKE COUNTY... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER NORTHWESTERN POLK COUNTY...MOVING NORTH AT 10 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:55 AM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
| May 23, 1:58 PM EDT | Areal Flood Advisory | MLB | Lake | 2 hr |
| May 23, 7:10 PM EDT | Areal Flood Advisory | MLB | Lake | 110 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.